Posted by Jack Boyd (184.108.40.206) on December 30, 1999 at 09:50:20:
Viewer discretion is advised. What follows may be considered by some to be upsetting, so if you use prednisone and are not concerned nor interested in side effects, please read no further.
I have read may posts in the last year and a half regarding the use of the steroid prednisone. I know that most, if not all users, are prudent and use it in accordance with their Physician’s instructions. I also know that many of you who use it know a lot more about it than I do, but:
I happen to have witnessed first hand what the side effects can be with prolonged uninterrupted use. So here goes:
My mother in law – had lupus which is a complicated auto-immune disease. One of the treatments that can be effective is prednisone. My mother in law used prednisone for many, many years. It was a direct cause of both a stroke and a fatal heart attack.
My friend and coworker, Ralph, developed a sudden and severe case of rheumatoid arthritis around 1990. It was so bad that 3 years ago he had both knees replaced. He has been on prednisone since 1990. His side effects have been many and have included severe osteoporosis ( thinning of the bones ) and diabetes.
I know that steroids are powerful medications and that they are often used when nothing else will work. I also know that for my mother in law and Ralph it had a net positive effect. It made my mother in law’s life bearable and from what they tell me about severe rheumatoid arthritis it can actually prolong life. So I am not saying that the use of prednisone is never appropriate and I suppose only the individual patient can do the risk-benefit analysis.
I have wanted to post this for some time because I have seen many people talk about prednisone, and if they talk about side effects at all, they tend to talk about the superficial stuff like developing a puffy face. I have witnessed first hand that the side effects can be devastating when Prednisone is used for a long time.
Post a Followup